Nonlinear stability of discrete shocks for systems of conservation laws

Published

Journal Article

In this paper we study the asymptotic nonlinear stability of discrete shocks for the Lax-Friedrichs scheme for approximating general m×m systems of nonlinear hyperbolic conservation laws. It is shown that weak single discrete shocks for such a scheme are nonlinearly stable in the Lp-norm for all p ≧ 1, provided that the sums of the initial perturbations equal zero. These results should shed light on the convergence of the numerical solution constructed by the Lax-Friedrichs scheme for the single-shock solution of system of hyperbolic conservation laws. If the Riemann solution corresponding to the given far-field states is a superposition of m single shocks from each characteristic family, we show that the corresponding multiple discrete shocks are nonlinearly stable in Lp (P ≧ 2). These results are proved by using both a weighted estimate and a characteristic energy method based on the internal structures of the discrete shocks and the essential monotonicity of the Lax-Friedrichs scheme. © 1993 Springer-Verlag.

Full Text

Duke Authors

Cited Authors

  • Liu, JG; Xin, Z

Published Date

  • September 1, 1993

Published In

Volume / Issue

  • 125 / 3

Start / End Page

  • 217 - 256

Electronic International Standard Serial Number (EISSN)

  • 1432-0673

International Standard Serial Number (ISSN)

  • 0003-9527

Digital Object Identifier (DOI)

  • 10.1007/BF00383220

Citation Source

  • Scopus